question-icon

Suggest treatment for abdominal pain and pain in the ribs caused by gastritis

default
Posted on Wed, 4 Jan 2017
Question: HAVING SHARP TO DULL SPORADIC PAIN IN UPPER LEFT ABDOMEN BELOW RIB CAGE
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (34 minutes later)
Brief Answer:
Gastritis/reflux pain

Detailed Answer:
Hello XXXXXXX

Left upper abdominal pain can be from stomach irritation (gastritis) or reflux of acid into the esophagus. I see that you are taking prednisone, and this can cause gastric upset in some people.

If you have to continue the prednisone, I recommend taking an H2 blocker such as Zantac (ranitidine) 150 mg twice a day while you are on the prednisone, and for a couple of weeks after you are done with it.

Don't take any NSAIDs such as ibuprofen as this can make the problem worse.

I do strongly recommend that you let your doctor know about the pain tomorrow, as he or she may want to stop the prednisone is your breathing has improved.

If you don't have any stores open to get the Zantac, if you have antacid, take that now. It won't help as much as the Zantac though, and once you take the Zantac don't also take antacid.

If the pain gets worse, or if you vomit something that looks like coffee grounds or have black or tarry stool, then do go in to be seen by a doctor promptly.

The one other thing I feel I need to mention is: if the pain is in your chest rather than abdomen, while it could still be from acid reflux, you would need to go in to the ER to make sure it isn't a heart problem. But sharp pain is not typical for heart problems.

I hope this helps. Please let me know if I can provide further help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3134 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for abdominal pain and pain in the ribs caused by gastritis

Brief Answer: Gastritis/reflux pain Detailed Answer: Hello XXXXXXX Left upper abdominal pain can be from stomach irritation (gastritis) or reflux of acid into the esophagus. I see that you are taking prednisone, and this can cause gastric upset in some people. If you have to continue the prednisone, I recommend taking an H2 blocker such as Zantac (ranitidine) 150 mg twice a day while you are on the prednisone, and for a couple of weeks after you are done with it. Don't take any NSAIDs such as ibuprofen as this can make the problem worse. I do strongly recommend that you let your doctor know about the pain tomorrow, as he or she may want to stop the prednisone is your breathing has improved. If you don't have any stores open to get the Zantac, if you have antacid, take that now. It won't help as much as the Zantac though, and once you take the Zantac don't also take antacid. If the pain gets worse, or if you vomit something that looks like coffee grounds or have black or tarry stool, then do go in to be seen by a doctor promptly. The one other thing I feel I need to mention is: if the pain is in your chest rather than abdomen, while it could still be from acid reflux, you would need to go in to the ER to make sure it isn't a heart problem. But sharp pain is not typical for heart problems. I hope this helps. Please let me know if I can provide further help.